Please use this identifier to cite or link to this item:
|Title:||Severe anaphylaxis after pelvic examination: A case report of dual latex and chlorhexidine allergies|
Faculty of Medicine, Siriraj Hospital, Mahidol University
|Keywords:||Immunology and Microbiology;Medicine|
|Citation:||Allergy, Asthma and Clinical Immunology. Vol.15, No.1 (2019)|
|Abstract:||© 2019 The Author(s). Background: Natural rubber latex and chlorhexidine have previously been identified as causative substances in perioperative anaphylaxis. A pelvic examinations is generally considered noninvasive, however, this procedure is rarely associated with severe allergic reactions. We reported a rare case of dual latex and chlorhexidine allergies which caused anaphylaxis after pelvic examination in a woman with a history of latex-related fruits allergy. Case presentation: A 54-year-old woman had severe anaphylaxis after a pelvic examination due to dual latex and chlorhexidine (CHX) allergies. The gynecologist used CHX for the vaginal preparation and wore latex-containing gloves with lubricating gel during the examination. In vivo and in vitro tests revealed CHX sensitization by a positive skin prick test to chlorhexidine at a very low concentration (0.002 mg/mL), and a positive basophil activation test to CHX. Latex allergy was confirmed by a positive specific IgE to latex and a positive glove-use test at 20 min. An analysis of specific IgE to latex component revealed positive results for Hev b 1, 5, 6.02, and 11. As she also had a past history of fruit allergy, prick-to-prick testing with latex-related fruits was performed. The results were positive for avocado, banana, jackfruit, kiwi, and longan. Conclusions: Concomitant mucosal exposure of both natural rubber latex and CHX in highly sensitized patients during pelvic examinations can lead to severe anaphylaxis. Pre-procedural screening for an allergy to latex or CHX, or to any other allergen, should be performed in patients where there is suspicion of a specific allergy due to a previous allergic reaction. Increased awareness of these two allergens in all healthcare settings may improve patient safety.|
|Appears in Collections:||Scopus 2019|
Files in This Item:
There are no files associated with this item.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.